Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 238, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2000, 10:15 PM EST for Somerset County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2000, 10:15 PM EST (03:15 UTC)
- Expired
- Nov 9, 2000, 11:15 PM EST
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Somerset County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 10:50 PM EST | Thunderstorm Wind | Somerset, PA | Winds took down a couple of trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 9:00 PM EST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 100318
SVRCTP
PAC111-100415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 PM EST THU NOV 9 2000
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY.
* UNTIL 1115 PM EST.
* AT 1015 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ENTERING EXTREME SOUTHWEST SOMERSET
COUNTY...NEAR CONFLUENCE AND ADDISON SPRINGS. MOVEMENT WAS TO THE
NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CASSELMAN AND NEW CENTERVILLE AT 1025 PM.
GARRETT AND SALISBURY AT 1030 PM.
JENNERSTOWN AND MEYERSDALE AT 1035 PM.
BERLIN AND BOSWELL AT 1040 PM.
BENSON AND DAVIDSVILLE AT 1045 PM.
CENTRAL CITY AND INDIAN LAKE AT 1050 PM.
DAMAGING WINDS FROM THESE STORMS HAVE KNOCKED DOWN NUMEROUS TREES
ACROSS COUNTIES TO THE WEST WITHIN THE PAST H4OUR. THIS IS A
DANGEROUS LINE OF STORMS...SEEK SHELTER NOW!
$$
LAT...LON 4031 7908 3975 7946 3972 7917 3974 7878
3985 7880 4026 7867
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 9, 9:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EST THU NOV 9 2000 UPPER LO CLEARLY VISIBLE IN SATELLITE IMAGERY THIS EVENING...MOVING QUICKLY NORTHEAST THROUGH THE OHIO VALL. AT THE SFC...COLD FRONT IS SHOWING UP AS BAND OF CONVECTION EXTENDING FROM SE OHIO SOUTHWARD ALONG THE APPALACHIANS. LIGHTNING DISPLAY HAS SHOWED A MARKED DECREASE IN STRIKES OVER THE LAST COUPLE OF HOURS AS FRONT MOVES INTO MORE STABLE ATMOS. EXPECT THIS TREND TO CONTINUE OVERNIGHT. HOWEVER...WITH UPPER LO TRACKING DIRECTLY OVER PENNSYLVANIA...WILL KEEP THE CHC OF THUNDER ALL AREAS TONIGHT. LINEAR EXTRAPOLATION FROM SATELLITE SUGGESTS THAT FRONT WILL CLEAR LAURELS BY AROUND MIDNIGHT AND EASTERN ZONES TOWARDS DAWN. FEW CHANGES NEEDED TO THE OVERNIGHT FCST OTHER THAN ENHANCED WORDING FOR SVR WATCH COUNTIES IN THE WEST. FRIDAY...HAVE RAISED WIND SPEEDS SLIGHTLY BASED ON LATEST ETA SOUNDINGS...WHICH SvHOW 900-850MB WINDS INCREASING TO AROUND 45KT IN WAKE OF LOW PRESSURE. .CTP...SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT NW MTNS AND LAUREL HIGHLANDS. FITZGERALD
In the hours before
Special weather statement, Nov 9, 7:35 PM EST, 2 hours 40 minutes before
PAZ004-005-010-017-024-033-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 735 PM EST THU NOV 9 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS OF PENNSYLVANIA UNTIL MIDNIGHT... COUNTIES IN THE WATCH INCLUDE: WARREN...MCKEAN...ELK...CLEARFIELD... CAMBRIA...AND SOMERSET. A STRONG LOW PRESSURE CENTER OVER EASTERN MICHIGAN WILL PUSH A COLD FRONT ACROSS THE REGION LATE THIS EVENING. A LINE OF SEVERE THUNDERSTORMS JUST AHEAD OF THE FRONT WILL RACE NORTHEAST...REACHING EXTREME SOUTHWESTERN PENNSYLVANIA BY 9 PM. THE THUNDERSTORMS WILL LIKELY MAINTAIN THEIR INTENSITY...OR POSSIBLE WEAKEN A BIT...AS THEY MOVE ACROSS THE WESTERN MOUNTAINS BETWEEN 10 PM AND MIDNIGHT. THE PRIMARY THREAT FROM THIS LINE OF THUNDERSTORMS WILL BE DAMAGING WIND GUSTS OF 60 MPH OR GREATER. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. PEOPLE IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMBERT/FITZGERALD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:45 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Cambria | 60 min |
| Nov 9, 11:58 PM EST | Severe Thunderstorm Warning | CTP | Franklin | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.